Flash Flood, Passaic
- When
- August 9, 6:30 PM EST to 6:45 PM EST
- Where
- Passaic County, Pompton Lakes
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. 5 inches per hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of at least 1.5 inches per hour. The Pompton Lakes Police Department reported several streets closed due to flash flooding. Some streets included parts of: Olive Street, Dawres Highway, Lincoln Avenue, and Ramapo Avenue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 330 PM EDT SAT AUG 9 2003 .DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD. DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND. WITH WARMING TEMPERATURES. && .HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. && .MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN. && .AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA LIKELY OVERNIGHT AS WELL. && .OKX... CT...NONE. NJ...FLOOD WATCH TONIGHT NJZ002>006-011 NY...FLOOD WATCH TONIGHT NYZ067>076 MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
CTZ005>012-NJZ002>006-011-NYZ067>081-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG THE SOUTH SHORE BEACHES TODAY. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES THROUGH THIS SAME TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337595.